Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 79, NWS Lubbock, TX

June 5, 2004Dickens County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 5, 2004, 11:11 PM CDT for Dickens County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2004, 11:11 PM CDT (04:11 UTC)
Expired
Jun 6, 2004, 12:15 AM CDT
In force
64 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Dickens County, TX

The radar

The Lubbock radar (KLBB), 90 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1897 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 060411
SVRLBB
TXC125-060515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1110 PM CDT SAT JUN 5 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKENS COUNTY IN NORTHWEST TEXAS

* UNTIL 1215 AM CDT

* AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 9 MILES EAST OF AFTON TO 8 MILES SOUTHWEST OF SPUR MOVING     
  SOUTHEAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE SPUR...MCADOO...
  AFTON AND DICKENS.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3384 10104 3340 10106 3340 10053 3383 10054

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:48 PM CDT, 7 hours 23 minutes earlier.

Area forecast discussion, Jun 5, 3:48 PM CDT, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
348 PM CDT SAT JUN 5 2004

.SHORT TERM...
ACTIVE EVENING IN STORE FOR MUCH OF THE TEXAS PANHANDLE EXTENDING
SOUTH THROUGH THE SOUTHERN AND LOW ROLLING PLAINS THROUGH SUNDAY
MORNING. SYNOPTIC FEATURES OF CONCERN INCLUDE A COLD FRONTAL
BOUNDARY EXTENDING FROM THE CO/NM BORDER TO THE KS/OK BORDER WITH
UPPER LEVEL FLOW REGIME OUT OF THE NORTHWEST. DRYLINE NOW LOCATED
RELATIVELY CLOSE TO THE WEST TX/NM BORDER WITH DRY AIR ADVECTING
EAST. MOISTURE POOLING WITH LOW LEVEL ADVECTION WORKING UP FROM
SOUTH CENTRAL TEXAS COUPLED WITH RESIDUAL OUTFLOW BOUNDARIES FROM
LAST NIGHTS MCS WILL FUEL THE FIRE.

ETA IS CERTAINLY THE MODEL OF CHOICE FOR THIS EVENING AND TONIGHT.
MODEL HAS VERY GOOD INITIATION WITH CONVECTION NOW FORMING OVER THE
CO/NM BORDER. ABUNDANT WIND SHEAR AND INSTABILITY ALONG THE DRYLINE
WITH PROGRESSION OF COLD FRONTAL BOUNDARY WILL AID IN THE
DEVELOPMENT OF AN MCS WHICH IS FORECAST TO INTENSIFY AND MOVE
THROUGH THE PANHANDLE THROUGH 03Z AND INTO THE LBB CWFA BETWEEN 04
AND 07Z. MAIN THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND VERY
HEAVY RAINFALL. WITH LOW LEVEL 850MB JET IN PLACE...MCS WILL BE LONG
LIVED AS IT SHOULD BE A REPEAT PERFORMANCE TO LAST NIGHTS EVENT.

BY SUNDAY AFTERNOON...COULD SEE ANOTHER ROUND OF STORMS ALONG THE
DRYLINE. WILL HAVE TO WAIT AND SEE WHAT HAPPENS TO RESIDUAL
BOUNDARIES FROM TONIGHTS EVENT. DECIDED TO LEAVE 20 POPS ACROSS THE
BOARD AND LET FURTHER SHIFTS EVALUATE.

AS FOR TEMPS AND OTHER PARAMETERS...NOT MUCH CHANGES MADE TO THE
DATABASE WITH PERSISTENCE BEING THE KEY OVER THE PAST COUPLE DAYS.

.LONG TERM...
COULD SEE A COUPLE THUNDERSTORMS LINGER INTO SUNDAY EVENING ALONG
ANY RESIDUAL BOUNDARIES. OTHERWISE HIGH PRESSURE WILL INCREASE ITS
EFFECT ON THE AREA FOR MONDAY AND TUESDAY. THIS SHOULD ALLOW WARM
TEMPERATURES TO CONTINUE. ON WEDNESDAY WE WILL SEE INCREASING
SOUTHWESTERLY FLOW AS A TROUGH DIGS INTO THE WESTERN US. THIS MAY
ALLOW THE DRYLINE TO BECOME ACTIVE WITH SLIGHTLY BETTER CHANCES OF
THIS OCCURRING ON THURSDAY AS ENERGY EJECTS INTO THE CENTRAL PLAINS.
BEYOND THURSDAY WE SEE THE FLOW BECOME MORE WESTERLY IN THE MIDDLE
LEVELS THROUGH THE END OF THE WEEK WITH SOME UNCERTAINTY AS TO HOW
MUCH MOISTURE WE WILL HAVE AVAILABLE. FOR NOW WILL KEEP POPS OUT OF
THE FORECAST. TEMPERATURES WILL REMAIN AT OR ABOVE AVERAGE LEVELS
THROUGH THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       59  91  60  91 /  70  20  20  10
TULIA        61  91  63  91 /  80  20  20  10
PLAINVIEW    61  91  64  92 /  70  20  20  10
LEVELLAND    62  93  65  93 /  60  20  20  10
LUBBOCK      63  92  66  93 /  70  20  20  10
BROWNFIELD   63  95  67  93 /  60  30  20  10
CHILDRESS    65  91  68  94 /  70  30  20  10
SPUR         65  92  68  94 /  60  30  20  10
ASPERMONT    67  93  71  94 /  70  30  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

17/18
Hazardous weather outlook, Jun 5, 11:30 AM CDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT SAT JUN 5 2004

TXZ021>044-061630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS THIS AFTERNOON
AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ALONG
THE DRYLINE ACROSS THE SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH
PLAINS. THE DRYLINE IS EXPECTED TO ADVANCE EASTWARD TO NEAR A LINE
FROM DIMMITT TO DENVER CITY DURING THE AFTERNOON. INCREASED
CONVERGENCE AND STRONG HEATING ALONG THE DRYLINE WILL COMBINE TO
ERODE THE CAP BY LATE IN THE AFTERNOON. ISOLATED SUPERCELLS WILL BE
POSSIBLE IN THE VERY UNSTABLE AIRMASS ALONG AND EAST OF THE DRYLINE
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS AS THESE
STORMS MOVE SOUTHEASTWARD.

DURING THE EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND BECOME
WIDESPREAD ALONG AND BEHIND A COLD FRONT MOVING SOUTH THROUGH THE
TEXAS PANHANDLE. THESE STORMS ARE EXPECTED TO ORGANIZE INTO A LARGE
CONVECTIVE SYSTEM WHICH WILL MOVE SOUTH ACROSS MUCH OF THE AREA
DURING THE EVENING AND OVERNIGHT HOURS. DAMAGING WINDS AND LARGE HAIL
WILL BE THE MAIN THREATS FROM THIS COMPLEX OF THUNDERSTORMS.

LOCALIZED FLOODING MAY ALSO OCCUR THIS EVENING...ESPECIALLY ACROSS
THE EASTERN SOUTH PLAINS AND ROLLING PLAINS WHERE RECENT HEAVY RAINS
HAVE RESULTED IN SATURATED SOILS.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE POSSIBLE ON SUNDAY AS NORTHWEST FLOW
REMAINS OVER THE AREA AND VARIOUS SURFACE BOUNDARIES LINGER. WHILE
THE EXACT LOCATION OF INITIATION IS STILL IN QUESTION...STRONG
INSTABILITY ACROSS THE SOUTH PLAINS WILL ALLOW ANY STORMS THAT DO
FORM TO BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. WIND
SHEAR WILL BE MARGINAL FOR STORM ORGANIZATION SO THE SEVERE THREAT
IS NOT EXPECTED TO BE WIDESPREAD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND TONIGHT.

EJC

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 11:20 PM CDTSevere Thunderstorm WarningLUBGarza, Kent55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.